Alert archive / North Dakota / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 28, NWS Grand Forks, ND

May 21, 2007Cavalier County, North Dakota

NWS Grand Forks, ND issued this severe thunderstorm warning at May 21, 2007, 11:13 PM CDT for Cavalier County, North Dakota. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 21, 2007, 11:13 PM CDT (04:13 UTC)
Expired
May 22, 2007, 12:15 AM CDT
In force
62 min
Issued by
NWS Grand Forks, ND
Area
Counties, with a storm outline in the text

County Cavalier County, ND

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 4.2 hours before the alert went out and 277 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2007-05-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1843 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2007-05-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 37 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1843 J/kg
Mixed-layer CIN
-57 J/kg
Mixed-layer LCL
1774 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
37 m²/s²
0-3 km storm-relative helicity
70 m²/s²
Significant tornado parameter
0.1
Supercell composite
2.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFGF 220413
SVRFGF
NDC019-220515-
/O.NEW.KFGF.SV.W.0028.070522T0413Z-070522T0515Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
1113 PM CDT MON MAY 21 2007

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN CAVALIER COUNTY IN NORTHEAST NORTH DAKOTA...

* UNTIL 1215 AM CDT

* AT 1112 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. THE STORM
  WAS LOCATED 7 MILES SOUTHWEST OF HANNAH...OR 22 MILES NORTHWEST OF
  LANGDON...MOVING TO THE NORTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  HANNAH AT 1125 PM CDT...
  WALES AT 1130 PM CDT...

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

LAT...LON 4899 9897 4877 9897 4885 9858 4899 9859

$$

HOPKINS
2 follow-up statements
000 
WWUS53 KFGF 220457
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
1157 PM CDT MON MAY 21 2007

NDC019-220515-
/O.CON.KFGF.SV.W.0028.000000T0000Z-070522T0515Z/
CAVALIER ND-
1157 PM CDT MON MAY 21 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1215 AM CDT
FOR WESTERN CAVALIER COUNTY...

AT 1150 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. THE STORM
WAS LOCATED 2 MILES NORTHEAST OF ALSEN...OR 16 MILES SOUTHWEST OF
LANGDON...MOVING TO THE NORTHEAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  DRESDEN AND 9 MILES SOUTHEAST OF WALES BY 1210 AM CDT...
  7 MILES SOUTH OF MOUNT CARMEL BY 1215 AM CDT...

DAMAGING WINDS...LARGE HAIL...DEADLY LIGHTNING AND TORNADOES ARE ALL
POSSIBLE IN SEVERE THUNDERSTORMS. SEEK SHELTER IN A REINFORCED
BUILDING IMMEDIATELY.

LAT...LON 4899 9897 4856 9891 4857 9842 4898 9838

$$

JK
000 
WWUS53 KFGF 220513
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
1214 AM CDT TUE MAY 22 2007

NDC019-220524-
/O.EXP.KFGF.SV.W.0028.000000T0000Z-070522T0515Z/
CAVALIER ND-
1214 AM CDT TUE MAY 22 2007

...THE SEVERE THUNDERSTORM WARNING FOR WESTERN CAVALIER COUNTY WILL
EXPIRE AT 1215 AM CDT...

DOPPLER RADAR INDICATED THE STORM WAS NO LONGER SEVERE AND SO THE
WARNING WILL BE ALLOWED TO EXPIRE AT 1215 AM CDT. 

LAT...LON 4899 9897 4856 9891 4857 9842 4898 9838

$$

JK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 2:30 PM CDT, 8 hours 43 minutes earlier.

Area forecast discussion, May 21, 2:30 PM CDT, 8 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
230 PM CDT MON MAY 21 2007

FORECAST CHALLENGE CONCERNS CONVECTIVE POTENTIAL/RAIN AMOUNTS AND
TEMPERATURES.

MODELS IN GOOD AGREEMENT WITH OVERALL PICTURE. DID PREFER SHORT TERM
SURFACE BOUNDARY POSITION OF NAM HOWEVER OVERALL QPF SCENARIO FROM
GFS PREFERRED. WILL USE BLEND FOR FORECAST.

CURRENT SURFACE CONDITIONS FEATURE SURFACE LOW ALONG ND/MT BORDER
WITH E-W ORIENTED WARM FRONT ROUGHLY ALONG HIGHWAY 2 TO GFK THEN SE
TO NEAR AXN. WARM FRONT SHOULD CONTINUE NORTHWARD INTO THIS EVENING
AS SURFACE LOW ORGANIZES OVER WESTERN SD BASED ON GREATEST SURFACE
PRESSURE FALLS FROM MSAS WHICH MODELS HANDLE WELL. FEEL MAIN FOCUS
BY LATE AFTERNOON WILL BE TO OUR WEST ALONG BOUNDARY FROM N CENTRAL
ND TO FAR WESTERN SD. THIS AREA SHOWING STRONGEST BOUNDARY LAYER
MOIST CONVERGENCE/INSTABILITY AXIS AND 0-6KM SHEAR. WITH FRONT
PARALLEL TO FLOW FEATURE SHOULD MOVE ONLY SLOWLY EASTWARD WITH
CONVECTION PROPAGATING NE ALONG BOUNDARY. THIS WOULD PUT DVL BASIN
IN FAVORABLE POSITION FOR MORE ORGANIZED SEVERE POTENTIAL AND
HEAVIEST RAINFALL. 3 HOUR FLASH FLOOD GUIDANCE 2-2.5 INCHES AND K
INDEX >35 ALONG BOUNDARY SO THIS AREA WILL NEED TO BE MONITORED IF
MORE ORGANIZED CONVECTION REACHES FAR ENOUGH EAST. FARTHER EAST AREA
IN WARM SECTOR AND ALONG BOUNDARY 0-6KM SHEAR ONLY 20-25KTS HOWEVER
WITH MODEST CONVECTIVE PARAMETERS CANNOT RULE OUT A FEW PULSE SEVERE
CELLS.  MODELS... ESPECIALLY RUC ARE TOO AGGRESSIVE IN BRINGING
HIGHER DEWPOINTS INTO REGION. 60 DEWPOINTS REMAIN IN SD WHERE RUC
SHOWING RATHER LARGE AREA OF 60-65 DEGREE DEWPOINTS OVER SW HALF OF
FA BY 18Z. CLOUDS AND SPOTTY CONVECTION HAVE ALSO LIMITED SURFACE
HEATING TO A DEGREE AND RESULTING ACHIEVING CONVECTIVE TEMPERATURES
AT THIS POINT. THERMAL RIDGE REMAINS IN PLACE OVERNIGHT AND WITH LOW
LEVEL MOIST ADVECTION TEMPERATURES NOT LIKELY TO DROP OFF TOO FAR
OVERNIGHT.

TOMORROW BOUNDARY WILL SHIFT EAST WITH MAIN FOCUS FOR CONVECTION
MAINLY OVER VALLEY REGION. HIGHER POPS SHIFTED INTO THIS AREA LOOKS
GOOD FROM CURRENT FORECAST. SEVERE POTENTIAL IN QUESTION WITH DEGREE
OF CLOUD COVER AND ONGOING PCPN LIMITING INSTABILITY. ANY SOLAR WILL
ALLOW TEMPERATURES TO RECOVER AHEAD OF BOUNDARY MAINLY ACROSS SE
ND/WESTERN MN SO AM A LITTLE SHY TO LOWER MAXIMUM TEMPERATURES. THIS
AREA.

MODELS IN GOOD AGREEMENT IN LIFTING UPPER LOW NORTHWARD THROUGH
WESTERN ND INTO CANADA. AS A RESULT REGION LOOKS TO BE IN DRY SLOT
WITH CONVECTIVE BOUNDARY TO OUR EAST AND DEFORMATION ZONE PCPN TO
OUR WEST. AS A RESULT WILL LOWER POPS SOMEWHAT WEDNESDAY WITH BEST
POTENTIAL FOR ANY SHRA TO OUR NORTH.

.LONG TERM (FRI-MON)...
WEAK 500MB RIDGE AXIS LOOKS TO HOLD OVER THE FA FOR THE FRI/SAT TIME
FRAME...FOLLOWED BY AN OPEN WAVE ON SUN/MON. AT THE SFC...HIGH
PRESSURE SHOULD HOLD OFF ANY PCPN FOR FRI AND SAT LOOKS BETTER
ACROSS THE SOUTHERN FA. COULD VERY WELL BE A SHARP CUTOFF SOMEWHERE
FROM RAIN TO NOTHING WITH THE SFC HIGH FEEDING DRIER AIR INTO THE
SYSTEM FROM THE NORTH. WILL LEAVE PCPN CHANCES AS IS FOR NOW...
BASICALLY KEEPING LOW CHANCES FOR ALL AREAS ON SAT. SFC HIGH
PRESSURE BUILDS BACK IN FOR SUN/MON...SO KEPT THESE DRY FOR NOW.
TEMPS LOOK PRETTY COOL THROUGHOUT THE ENTIRE LONG TERM PERIOD.

&&

.AVIATION...
FORCING FOR ADDITIONAL TSTMS FOR THE TAF SITES LOOKS PRETTY WEAK
OVERALL UNTIL POSSIBLY TOMORROW MORNING. IN THE MEANTIME...SOME
SHOWERS/TSTMS MAY CLIP KBJI IN THE EARLY AFTERNOON. GUSTY SOUTH/SE
WIND SPEEDS SHOULD DIE DOWN A BIT AFTER SUNDOWN AND THEN INCREASE
AGAIN TUE MORNING. AS COLD FRONT APPROACHES EASTERN ND BY TUE
MORNING ALSO BROUGHT IN THUNDER CHANCES.
&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

VOELKER/GODON
Hazardous weather outlook, May 21, 6:47 AM CDT, 16 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
647 AM CDT MON MAY 21 2007

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-221145-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
647 AM CDT MON MAY 21 2007

...SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL OCCUR THIS MORNING NEAR THE
INTERNATIONAL BORDER. THESE STORMS ARE NOT EXPECTED TO BE SEVERE.

THUNDERSTORMS WILL BECOME LIKELY ALONG AND WEST OF THE RED RIVER
VALLEY DURING THE AFTERNOON AND EARLY EVENING HOURS. SOME OF THESE
STORMS MAY BE SEVERE. THE MAIN THREAT WILL BE LARGE HAIL AND
DAMAGING WINDS...ALTHOUGH AN ISOLATED TORNADO CANNOT BE RULED OUT.
THE THREAT FOR SEVERE THUNDERSTORMS WILL CONTINUE THROUGH TONIGHT
AS THE STORM SYSTEM MOVES THROUGH THE AREA.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

HEAVY RAIN AND FLASH FLOODING WILL BECOME A THREAT. OCCASIONAL
SHOWERS AND THUNDERSTORMS WITH HEAVY RAINFALL WILL CONTINUE INTO
WEDNESDAY MORNING. LOCATION OF THE HEAVIEST RAINS AND RESULTANT
FLOODING WILL BE DETERMINED MORE PRECISELY IN LATER FORECASTS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND TONIGHT.

TG

In the hours before

Local storm report, May 21, 6:41 PM CDT, 4 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
641 PM CDT MON MAY 21 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 PM     HAIL             4 NE WINGER             47.58N 95.92W
05/21/2007  E1.00 INCH       POLK               MN   PUBLIC

&&

EWENS
Local storm report, May 21, 7:04 PM CDT, 4 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
704 PM CDT MON MAY 21 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0655 PM     HAIL             MCINTOSH                47.64N 95.89W
05/21/2007  M0.75 INCH       POLK               MN   CO-OP OBSERVER

0655 PM     HAIL             FOSSTON                 47.58N 95.75W
05/21/2007  M1.00 INCH       POLK               MN   LAW ENFORCEMENT

&&

EWENS
Local storm report, May 21, 7:58 PM CDT, 3 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
758 PM CDT MON MAY 21 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0735 PM     HAIL             6 NE TRAIL              47.85N 95.61W
05/21/2007  E0.75 INCH       POLK               MN   PUBLIC

0735 PM     HAIL             2 SW ROLAND             47.92N 95.81W
05/21/2007  E0.75 INCH       RED LAKE           MN   PUBLIC

0756 PM     HAIL             8 SE HIGH LANDING       47.97N 95.69W
05/21/2007  E0.75 INCH       PENNINGTON         MN   PUBLIC

&&

EWENS
Local storm report, May 21, 9:42 PM CDT, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
942 PM CDT MON MAY 21 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0910 PM     HAIL             2 N PERTH               48.74N 99.46W
05/21/2007  E1.00 INCH       TOWNER             ND   PUBLIC

&&

PATRIAYD
Local storm report, May 21, 10:19 PM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
1019 PM CDT MON MAY 21 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0956 PM     TSTM WND GST     YORK                    48.31N 99.57W
05/21/2007  E65 MPH          BENSON             ND   LAW ENFORCEMENT

&&

PATRIAYD
Local storm report, May 21, 10:49 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
1049 PM CDT MON MAY 21 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1040 PM     HAIL             CANDO                   48.49N 99.20W
05/21/2007  E0.75 INCH       TOWNER             ND   PUBLIC

&&

PATRIAYD

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 21, 8:40 PM CDTSevere Thunderstorm WarningFGFBenson, Towner65 min
May 21, 9:49 PM CDTSevere Thunderstorm WarningFGFBenson56 min
May 21, 10:06 PM CDTSevere Thunderstorm WarningFGFPembina54 min
May 21, 10:16 PM CDTSevere Thunderstorm WarningFGFCavalier59 min
May 21, 10:45 PM CDTSevere Thunderstorm WarningFGFTowner33 min
May 21, 11:23 PM CDTFlash Flood WarningFGFBenson13 hr
May 21, 11:28 PM CDTSevere Thunderstorm WarningFGFBenson62 min
May 22, 1:39 AM CDTSevere Thunderstorm WarningFGFPembina34 min
May 22, 5:44 PM CDTWind AdvisoryFGFGrand Forks, Traill3 hr

Nearby

Severe Thunderstorm Warnings in North Dakota, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.